Alert archive / Missouri / Areal Flood Warnings in 2017

Areal Flood Warning 21, NWS Kansas City, MO

July 27, 2017Bates County, Cass County, Johnson County, Missouri; Miami County, Kansas

NWS Kansas City, MO issued this areal flood warning at Jul 27, 2017, 8:55 AM CDT for Bates County, Cass County, Johnson County, Missouri; Miami County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 8:55 AM CDT (13:55 UTC)
Expired
Jul 27, 2017, 1:45 PM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Miami County, KS, Bates County, MO, Cass County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 28 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WGUS43 KEAX 271355
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
855 AM CDT THU JUL 27 2017

KSC121-MOC013-037-101-271645-
/O.NEW.KEAX.FA.W.0021.170727T1355Z-170727T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami KS-Cass MO-Bates MO-Johnson MO-
855 AM CDT THU JUL 27 2017

The National Weather Service in Pleasant Hill has issued a

* Flood Warning for...
  Eastern Miami County in east central Kansas...
  Cass County in west central Missouri...
  Northern Bates County in west central Missouri...
  Southwestern Johnson County in west central Missouri...

* Until 1145 AM CDT

* At 851 AM CDT, Doppler radar indicated heavy rain that will cause
  flooding. 3-6 inches of rain have fallen.

* Multiple reports of roads closed due to water over roads 
  throughout this area with water rescues ongoing.  

* Some locations that will experience flooding include...
  Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
  Hill, Spring Hill, Greenwood, Peculiar, Louisburg, Holden, Adrian,
  Garden City, Archie, Lake Winnebago, Drexel, Cleveland, Freeman,
  Creighton and East Lynne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3838 9461 3851 9473 3874 9483 3874 9461
      3885 9461 3882 9389 3857 9389 3856 9407
      3822 9408

$$

Barham
1 follow-up statement
414 
WGUS43 KEAX 271613
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1113 AM CDT THU JUL 27 2017

KSC121-MOC013-037-101-271845-
/O.EXT.KEAX.FA.W.0021.000000T0000Z-170727T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami KS-Cass MO-Bates MO-Johnson MO-
1113 AM CDT THU JUL 27 2017

The National Weather Service in Pleasant Hill has extended the

* Flood Warning for...
  Eastern Miami County in east central Kansas...
  Cass County in west central Missouri...
  Northern Bates County in west central Missouri...
  Southwestern Johnson County in west central Missouri...

* Until 145 PM CDT

* At 1112 AM CDT, Doppler radar indicated heavy rain that will cause
  flooding. 4 to 6 inches of rain have fallen.

* Some locations that will experience flooding include...
  Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
  Hill, Spring Hill, Greenwood, Peculiar, Louisburg, Holden, Adrian,
  Garden City, Archie, Lake Winnebago, Drexel, Cleveland, Freeman,
  Creighton and East Lynne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3838 9461 3851 9473 3874 9483 3874 9461
      3885 9461 3882 9389 3857 9389 3856 9407
      3822 9408

$$

Barham

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Jul 27, 6:32 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 27, 6:32 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
632 AM CDT Thu Jul 27 2017

.Discussion...
Issued at 345 AM CDT THU JUL 27 2017

Very heavy rain is tracking across extreme eastern KS into
western MO this morning where a rather strong low-level jet has
been feeding copious amounts of moisture into a cold front that is
slowly making its way southward. Widespread rainfall amounts of 3
to 5 inches have fallen across the entire KC metro eastward into
Lafayette County, with some reports over 7 inches. Flash flooding
is ongoing and will remain a problem for a few more hours.

Heaviest precipitation will gradually shift southeast into areas
south and east of KC early through sunrise and lose some of its
punch as the LLJ starts to veer and convergence weakens. A few
showers and storms could redevelop this afternoon mainly south of
a Harrisonville to Macon line where there will be some lingering
weak instability, but shear will be weak and these storms are
unlikely to be strong.

Cold front will continue making its way southward into the Ozarks
tonight while a large area of high pressure builds into the Upper
Midwest. This feature will maintain its hold on much of the area
for several days as the upper level pattern will undergo very
little change into early next week. The result will be a prolonged
stretch of cooler than average temperatures with highs in the 80s
through Wednesday with comfortable humidity levels. Precipitation
chances will be low to none through the period.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 632 AM CDT THU JUL 27 2017

Thunderstorms have exited the KC area, and while there could be
an isolated shower or two this afternoon, most areas should be dry
for the rest of the day. IFR ceilings will persist for another
hour or two before clouds gradually lift to VFR and become
scattered this afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT this morning for KSZ057-103>105.

MO...Flash Flood Watch until 7 AM CDT this morning for MOZ028>030-
     037>039-043-044.

&&

Discussion...Hawblitzel
Aviation...Hawblitzel
Hazardous weather outlook, Jul 27, 4:53 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Thu Jul 27 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CDT Thu Jul 27 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms with very heavy rain will impact areas south and
 southeast of Kansas City early this morning. These storms produced
 widespread flooding problems across the Kansas City metro area into
 Lafayette County overnight where areas of high water may linger for
 much of the day.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 27, 5:38 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     FLASH FLOOD      2 SSE BATES CITY        38.97N 94.06W
07/27/2017                   LAFAYETTE          MO   EMERGENCY MNGR

            HWY TT IMPASSIBLE WITH WATER RESCUE IN
            PROGRESS.

&&
Local storm report, Jul 27, 5:46 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      1 ESE LEVASY            39.13N 94.11W
07/27/2017                   JACKSON            MO   FIRE DEPT/RESCUE

            US 24 CLOSED AT JACKSON LAFAYETTE COUNTY
            LINE DUE TO FLOODING.

&&
Local storm report, Jul 27, 5:53 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     FLASH FLOOD      PLEASANT HILL           38.79N 94.26W
07/27/2017                   CASS               MO   NWS EMPLOYEE

            NUMEROUS ROADS IN PLEASANT HILL IMPASSIBLE.

&&
Local storm report, Jul 27, 5:55 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     FLASH FLOOD      1 NE ODESSA             39.01N 93.94W
07/27/2017                   LAFAYETTE          MO   EMERGENCY MNGR

            INTERSTATE 70 CLOSED AT 38 MILE MARKER DUE
            TO FLOODING.

&&
Local storm report, Jul 27, 6:05 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
605 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      5 NW GRANDVIEW          38.94N 94.60W
07/27/2017                   JACKSON            MO   BROADCAST MEDIA

            CAR SWEPT INTO INDIAN CREEK AT 103RD AND
            WORNALL. SEARCH AND RESCUE EFFORT UNDERWAY.
            INCIDENT BROADCAST ON LIVE TELEVISION.

&&
Local storm report, Jul 27, 8:10 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      FREEMAN                 38.62N 94.51W
07/27/2017                   CASS               MO   NWS EMPLOYEE

            SIX HOMES FLOODED IN FREEMAN, MO

&&

ABAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:13 PM CDTAreal Flood AdvisoryEAXClay, Platte3 hr
Jul 26, 9:50 PM CDTFlash Flood WarningEAXClay, Jackson, Platte4 hr
Jul 26, 11:01 PM CDTFlash Flood WarningEAXClay, Jackson, Ray3 hr
Jul 27, 1:09 AM CDTSpecial Weather StatementEAXPettis51 min
Jul 27, 1:32 AM CDTFlash Flood WarningEAXJohnson, Lafayette, Pettis, Ray, Saline7 hr
Jul 27, 1:36 AM CDTFlash Flood WarningEAXClay, Jackson, Platte7 hr
Jul 27, 2:27 AM CDTFlash Flood WarningEAXJackson6 hr
Jul 27, 2:49 AM CDTRiver Flood WarningEAXJackson28 hr
Jul 27, 2:49 AM CDTRiver Flood WarningEAXJackson33 hr
Jul 27, 3:11 AM CDTFlash Flood WarningEAXCass, Johnson6 hr
Jul 27, 3:37 AM CDTRiver Flood WarningEAXJackson25 hr
Jul 27, 3:39 AM CDTRiver Flood WarningEAXJohnson, Pettis53 hr
Jul 27, 3:39 AM CDTRiver Flood WarningEAXCooper, Saline6 days
Jul 27, 4:33 AM CDTFlash Flood WarningEAXBates, Cass, Henry4 hr
Jul 27, 4:37 AM CDTRiver Flood WarningEAXJackson28 hr
Jul 27, 4:37 AM CDTRiver Flood WarningEAXJackson30 hr
Jul 27, 4:54 AM CDTRiver Flood WarningEAXJackson36 hr
Jul 27, 5:37 AM CDTRiver Flood WarningEAXClay, Platte27 hr
Jul 27, 5:51 AM CDTFlash Flood WarningEAXBates4 hr
Jul 27, 6:30 AM CDTRiver Flood WarningEAXClay, Ray29 hr
Jul 27, 7:23 AM CDTRiver Flood WarningEAXCass, Henry, Johnson3 days
Jul 27, 7:23 AM CDTRiver Flood WarningEAXJackson34 hr
Jul 27, 7:41 AM CDTRiver Flood WarningEAXJackson34 hr
Jul 27, 7:41 AM CDTRiver Flood WarningEAXJackson34 hr
Jul 27, 7:41 AM CDTRiver Flood WarningEAXJackson17 hr
Jul 27, 7:41 AM CDTRiver Flood WarningEAXJackson37 hr
Jul 27, 7:41 AM CDTRiver Flood WarningEAXJackson37 hr
Jul 27, 7:54 AM CDTRiver Flood WarningEAXBates, Cass, Henry4 days
Jul 27, 8:17 AM CDTFlash Flood WarningEAXClay, Jackson, Johnson, Lafayette, Platte, Ray3 hr
Jul 27, 9:19 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline62 hr
Jul 27, 9:19 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline66 hr
Jul 27, 9:35 AM CDTAreal Flood WarningEAXBates4 hr
Jul 27, 10:55 AM CDTAreal Flood WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Platte and 1 more3 hr
Jul 27, 1:43 PM CDTAreal Flood WarningEAXClay, Jackson, Platte9 hr
Jul 27, 1:46 PM CDTAreal Flood WarningEAXBates, Cass, Johnson, Lafayette, Ray48 hr
Jul 27, 3:01 AM CDTRiver Flood WarningEAXJohnson27 hr
Jul 27, 7:52 AM CDTFlash Flood WarningEAXLinn3 hr

Nearby

Areal Flood Warnings in Missouri, 2017Areal Flood Warnings in Kansas, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.